[Skip to Navigation]
[Skip to Navigation Landing]
Observation
June 2017

Rituximab Treatment of Nivolumab-Induced Bullous Pemphigoid

Author Affiliations
  • 1The Center for Cutaneous Oncology, Department of Dermatology, Dana-Farber Cancer Institute and Brigham and Women’s Hospital, Boston, Massachusetts
  • 2Department of Pathology, Brigham and Women’s Hospital, Boston, Massachusetts
  • 3The Lowe Center for Thoracic Oncology, Dana-Farber Cancer Institute, Boston, Massachusetts
JAMA Dermatol. 2017;153(6):603-605. doi:10.1001/jamadermatol.2017.0091

Immune checkpoint inhibitors have dramatically improved patient outcomes across a variety of cancers. Recently, reports of bullous skin eruptions clinically consistent with bullous pemphigoid (BP) secondary to programmed cell death 1 (PD-1) inhibition have emerged.1 We report a case of nivolumab-induced BP with complete response to rituximab therapy.

A man in his 80s with metastatic adenocarcinoma of the lung began treatment with nivolumab, 3 mg/kg every 2 weeks. One year into therapy (26 cycles), he developed pruritus and urticarial lesions immediately after an infusion that resolved after treatment with methylprednisolone. He was subsequently treated with methylprednisolone before each nivolumab infusion, but his symptoms continued to worsen.

×